medication warfarin blood thinner do anything with cholesterol?

by Dean Castle
(Big Lake, Alaska)

Blood clot in the left leg, have been on warfarin 7 months, leg calf still swells up, and wondering if the medication warfarin removes cholesterol as well.


Hello Dean,
I received your message and understood your problem.
I see you have been on warfarin treatment for 7 months already for a blood clot in your left leg.

I would like to have more information about your health. If you can mention other diseases you may have would be great, especially diabetes, hypothyroidism, and obesity. These conditions are the main cause for high blood levels of cholesterol.

Warfarin is an anti-coagulant drug that prevents the clotting process. It acts by inhibiting the de-novo synthesis of some clotting proteins which actions are vitamin K dependent. That is why warfarin is considered a vitamin K antagonist.

Don't take vitamin K rich foods and supplements when you are under warfarin treatment. It weakens the warfarin effects.

Current studies have detected that blood cholesterol increases among the patients who are on warfarin sodium treatment for 1-2 years, especially women over 60.

High levels of cholesterol in blood predispose for blood clotting.

There is no clear evidence that warfarin reduces the cholesterol levels.

But statins and warfarin may interact with each other and increase the risk of haemorrhagic events.
So, if you take statins be careful with the dosage and see your doctor when any health troubles appear.
Recent studies have shown that statins inhibit the synthesis of vitamin K, so they make warfarin effect even stronger.


INR is a usual test you must do while you are on warfarin treatment.



Hope it helped.



Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Cholesterol medications.

Explore More...